- Prescribing Advice for GPs - https://www.prescriber.org.uk -

Drug Safety Update - November 2013

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for November 2013 (PDF).

This issue contains drug safety advice reminding clinicians of the new advice on switching between different manufacturers’ products of antiepileptic drugs and about the strengthened warnings on neuropsychiatric side effects associated with mefloquine.

Additionally, this update advises that there is new evidence on neurodevelopmental delay in children following maternal use of sodium valproate. A review is in progress but in the meantime clinicians are reminded that sodium valproate must not be used during pregnancy unless there is no effective alternative.

Finally, clinicians are warned that there have been cases of intraoperative floppy iris syndrome (IFIS) during cataract surgery have been reported in patients taking the atypical antipsychotics risperidone or paliperidone. Complications can arise during or after surgery and it is recommended that use of these drugs is notified on referrals for cataract surgery.

Action: Clinicians will find this publication to be a useful review of current issues in drug safety.